Hail, Jefferson
- When
- May 18, 5:41 PM CST
- Where
- Jefferson County, Meriden
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.183, -95.567
10 hail, 5 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 2:27 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED MAY 18 2005 .DISCUSSION... MAIN CONCERNS WILL BE CONVECTION TODAY. TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS RUNNING 60F OR MORE. MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD EXPECT HAIL AND WINDS TO BE MAIN THREAT. LAST SWING OF UPPER ENERGY SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN ALOFT BEHIND DEPARTING WAVE. THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT CLOSER TO WARMER ETA NUMBERS. SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR THAT. OTHERWISE NO BIG CHANGES TO EXISTING GRIDS. KC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 330 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT WED MAY 18 2005 KSZ022>024-026-035>040-054>056-058-059-190300- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON- LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 240 PM CDT WED MAY 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
10 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Nearly 5 inches of rain brought fast flowing water across roads in Meriden area.
Fast flowing water over 21st St. in Grantville.
Report of fast flowing water over k-31 highway.
24 car (empty) train derailed with tree and building damage at nearby farmsteads.
Semi-truck blown over on i-35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449227, 5449228, 5449229, 5449335, 5449337, 5449338, 5449336, 5449346, 5449349, 5449339, 5449340, 5449341, 5449342, 5449348, 5449343, 5449344, 5449345, 5449347.